MAUDE Adverse Event Report: INARI MEDICAL, INC. TRIEVER24; EMBOLECTOMY CATHETER

INARI MEDICAL, INC. TRIEVER24; EMBOLECTOMY CATHETER
Model Number 22-101
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Cardiac Arrest (1762); Hemoptysis (1887); Perforation of Vessels (2135); Bronchial Hemorrhage (4456); Cough (4457)
Date of Event 06/13/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
The inari devices were discarded by the user facility and are not available for evaluation.The device identifiers were not provided; however, the company recorded all lots shipped to the facility and each of the possible lot history records were reviewed.There were no discrepancies or unusual findings.There was no report of any device malfunction.Based on the information reviewed, there is no evidence to indicate the presence of a potential quality issue with respect to manufacturing, design, or labeling.The case was reviewed by inari's chief medical officer, who concluded that the patient's death was the result of inadvertent vessel rupture.Vessel dissection/perforation, hemoptysis, clinical deterioration, and death are listed in the device labeling as a potential complication / adverse event.The device labeling includes the following warning statement: avoid using excessive force to advance or retract the flowtriever catheter or triever24 against resistance.If excessive resistance occurs, retract and remove the device.Excessive force against resistance may result in damage to the device or vessel perforation.Manufacturer reference #: (b)(4).
 
Event or Problem Description
A 78-year-old female patient presented to the hospital the morning of (b)(6) 2022 complaining of chest pain and shortness of breath over the last couple of days.The patient tested positive for covid and the computed tomography (ct) scan revealed significant clot burden in both the right and left pulmonary artery with an increased burden on the right side.The patient had an elevated rv/lv ratio, elevated brain natriuretic peptide (bnp) levels, and elevated troponin levels.The patient was diagnosed with a bilateral saddle pulmonary embolism (pe) and a thrombectomy was scheduled for later that night with the inari flowtriever.The beginning of the case was uneventful and the physician was able to successfully obtain wire positioning by crossing the heart with a fully formed pig catheter and bentson wire.The bentson was exchanged for a 1 cm amplatz superstiff guidewire.The physician introduced the triever24 (t24) into the gore dryseal sheath (24 fr) and advanced the t24 to the main pulmonary artery.The decision was made to address the left side first and 4 aspirations were performed in the left pulmonary artery.Clot was removed, however, the catheter cavitated during 2 of the aspirations and there was significantly more clot left to debulk.An angiogram was performed revealing a large clot immediately over the left arch in the left pulmonary artery.Before addressing this clot, the physician ordered an activated clotting time (act) test; the peak act was 160 seconds and a 4,000-unit bolus of heparin was administered.Several aspirations were performed, but they were unable to remove the clot on the first few aspirations and the catheter cavitated twice.The plan was to switch to a triever20 (t20) curve next, but the physician wanted to attempt one more aspiration with the t24 (note: the t20 was never used on the patient).The physician advanced the t24 (with dilator in) and placed it proximal to the clot burden.The physician advanced the t24 about 1.5 cm further than with the first 4 aspirations.Before the aspiration was performed, the patient began coughing followed by significant hemoptysis.The nurses immediately suctioned the blood to protect the airway and provided supplemental oxygen.A cook reliant balloon was advanced into the patient and inflated through the t24.During this time, the patient arrested, and was subsequently stabilized.The hemorrhage was confirmed angiographically and once the balloon was up, the control of the hemorrhage was also confirmed angiographically.The balloon was inflated only enough that occlusion of the injured branch could be confirmed by the deformity of the tip of the balloon.All the bleeding appeared to have been into the bronchial tree.Anesthesia was called (urgency requested) and the plan was to place double lumen endotracheal (et) tubes to isolate each lung.Once anesthesia finally arrived (after approximately one hour delay), the patient was given vasopressors, intubated, and a tube was placed in each lung.The patient arrested a second time, but quickly stabilized after cpr was administered.The patient was stable for approximately 15 minutes, so the physician deflated the balloon slightly.However, the patient arrested a third time and the balloon was immediately re-inflated.Resuscitation efforts continued over the next 30 minutes, but unfortunately the patient expired at 11:56 pm on (b)(6) 2022.

Brand Name
TRIEVER24
Common Device Name
EMBOLECTOMY CATHETER
Manufacturer (Section D)
INARI MEDICAL, INC.
9 parker
suite 100
irvine CA 92618
Manufacturer (Section G)
INARI MEDICAL, INC.
9 parker
suite 100
irvine CA 92618
Manufacturer Contact
kit cariquitan
9 parker
suite 100
irvine, CA 92618
9496008433
MDR Report Key14991993
Report Number3011525976-2022-00010
Device Sequence Number1880874
Product Code QEW
UDI-Device Identifier00850291007185
UDI-Public00850291007185
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K213402
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22-101
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/13/2022
Initial Report FDA Received Date07/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AMPLATZ SUPERSTIFF GUIDEWIRE; BENTSON WIRE; COOK RELIANT BALLOON; FULLY FORMED PIGTAIL CATHETER; GORE DRYSEAL SHEATH 24 FR; INARI FLOWSAVER
Outcome Attributed to Adverse Event Required Intervention; Life Threatening; Death;
Patient Age78 YR
Patient SexFemale